Alert archive / Washington / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 28, NWS Spokane, WA

September 5, 2013Adams County, Whitman County, Washington

NWS Spokane, WA issued this severe thunderstorm warning at Sep 5, 2013, 6:45 PM PDT for Adams County, Whitman County, Washington. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 5, 2013, 6:45 PM PDT (01:45 UTC)
Expired
Sep 5, 2013, 7:45 PM PDT
In force
60 min
Issued by
NWS Spokane, WA
Area
Storm-based polygon

Counties Adams County, WA, Whitman County, WA

The radar

The Spokane radar (KOTX), 92 km from the middle of the area, began a volume at 01:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 5, 6:05 PM PDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 1.8 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2013-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 837 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2013-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
837 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
1076 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

665 
WUUS56 KOTX 060145
SVROTX
WAC001-075-060245-
/O.NEW.KOTX.SV.W.0028.130906T0145Z-130906T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
645 PM PDT THU SEP 5 2013

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL ADAMS COUNTY IN EAST CENTRAL WASHINGTON...
  THIS INCLUDES THE CITY OF BENGE...
  WEST CENTRAL WHITMAN COUNTY IN EASTERN WASHINGTON...

* UNTIL 745 PM PDT

* AT 637 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR LA CROSSE...OR 12
  MILES SOUTHEAST OF BENGE...AND MOVING NORTH AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LA
  CROSSE AND BENGE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM PDT
THURSDAY EVENING FOR NORTH CENTRAL IDAHO AND SOUTHEAST WASHINGTON. A
SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 100 AM PDT
FRIDAY MORNING FOR CENTRAL IDAHO AND NORTHEASTERN WASHINGTON.

&&

LAT...LON 4702 11818 4707 11783 4669 11778 4666 11804
TIME...MOT...LOC 0142Z 178DEG 18KT 4680 11793

$$

RP
1 follow-up statement
377 
WWUS56 KOTX 060225
SVSOTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
725 PM PDT THU SEP 5 2013

WAC001-075-060231-
/O.CAN.KOTX.SV.W.0028.000000T0000Z-130906T0245Z/
WHITMAN WA-ADAMS WA-
725 PM PDT THU SEP 5 2013

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL ADAMS AND WEST
CENTRAL WHITMAN COUNTIES IS CANCELLED...

DOPPLER RADAR INDICATED THE STORM THAT WAS PRODUCING LARGE HAIL HAS 
WEAKENED AND IS NO LONGER SEVERE. A DIFFERENT SEVERE THUNDERSTORM 
WARNING FOR DAMAGING WINDS REMAINS IN EFFECT FOR MUCH OF ADAMS AND 
WHITMAN COUNTIES. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM PDT
THURSDAY EVENING FOR NORTH CENTRAL IDAHO AND SOUTHEAST WASHINGTON. A
SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 100 AM PDT
FRIDAY MORNING FOR CENTRAL IDAHO AND NORTHEASTERN WASHINGTON.

LAT...LON 4702 11818 4707 11783 4669 11778 4666 11804
TIME...MOT...LOC 0221Z 178DEG 18KT 4700 11794

$$

KELCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 6:23 PM PDT, 22 minutes earlier.

Area forecast discussion, Sep 5, 6:23 PM PDT, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
623 PM PDT Thu Sep 5 2013

.SYNOPSIS...
The next few days will be stormy with the potential for heavy
rain and thunderstorms. This evening and overnight, there will be
the threat for damaging thunderstorm winds and hail. Flash
flooding will be a concern tonight, and Friday. The slow moving
low pressure system responsible for the stormy weather will begin
to move out of the region on Sunday. Monday through Thursday
should be warm and will allow the Inland Northwest to dry out.

&&

.DISCUSSION...

...SEVERE THUNDERSTORM WATCH FOR ALL EASTERN WASHINGTON AND
NORTHERN IDAHO UNTIL 1 AM...

Tonight through Friday night...Widespread showers and thunderstorms
will affect the Inland Northwest overnight tonight. The upper level
low that has been drifting off the Oregon coast will continue to
direct a plume of very moist and unstable air over the region. There
will be a brief lull in the convective activity early this afternoon
before the next round of thunderstorms moves north from eastern
Oregon. Convection has been inhibited across much of eastern and
central WA today due to a broad band of cirrus clouds over the area.
Satellite imagery shows some breaks in the high clouds across the
east slopes and Waterville Plateau. Convective clouds are beginning
to bubble up and showers and thunderstorms will likely initiate in
the next hour or so. Mid-level instability will increase this
evening and overnight over the region as the cold core of the upper
low approaches. There is also quite a bit of deep layer shear that
will allow thunderstorms to become organized. A Severe Thunderstorm
Watch has been issued for our southeast counties until 8 pm. As we
get into the evening hours, the northward extent of the watch will
be re-evaluated. The highest threat of severe storms continues to be
during the evening and early morning hours for our county warning
area. Hi-res models are showing a strong outflow boundary
reminiscent of our last damaging wind event. We will be keeping an
eye out for the development of outflow boundaries. The threat of
flash flooding will also continue tonight as Pwats remain about
twice the normal values. This deep moisture will continue over the
area on Friday. By Friday night the focus will be on the northern
zones with less of a threat for the basin and southeast. /Kelch

Saturday through Sunday night: The upper level low pressure system
will slowly push across the region through this weekend. This will
result in a continuation of rain showers and possibly some
afternoon thunderstorms, especially across the northern mountains.
Although models have some slight disagreements with how the center
of the low will track across the region, there is general
agreement that the center will be somewhere over eastern WA on
Saturday. This will result in mostly cloudy conditions across much
of the region with temperatures remaining seasonably cool.

By Sunday, the low will have shifted into southeastern BC and
southern Alberta. Showers will be less widespread with the best
chances across the northeast and into the Idaho Panhandle. Skies
are expected to be clearing from the west with temperatures
slightly warmer as a result compared to Saturday. /SVH

Sunday Evening through Thursday...Positively tilted shortwave
ridging moves in behind low pressure system roughly in the
vicinity of extreme Northwest Montana Sunday evening that is
making an exit to the east. The shortwave ridging broadens into a
slower moving longwave ridge like feature and the end result is a
drying and warming trend for Monday through at least Wednesday.
Thursday may well turn out just as warm and dry as the rest of the
workweek but by that time the models are hinting that the longwave
ridge axis is far enough to the east to open up the door for
weather disturbance approach via warm south and southwest
trajectories with a route over Oregon on the west side of the
ridge axis. /Pelatti

&&

.AVIATION...
00Z TAFS: Very moist and unstable airmass and disturbances rotating
through it have brought significant thunderstorm activity to Eastern
Oregon this afternoon and this will all track to the north and into
Eastern Washington and Northern Idaho this evening and through the
night. In addition to a significant amount of lightning from
thunderstorms they will also bring the potential for very strong and
damaging wind and large hail. The majority if not all of the severe
storm activity should decrease after 8Z Friday. Otherwise VFR
conditions should prevail with exception of localized MVFR celings
and visibities near thunderstorms any any morning stratus/fog that
may form due to the leftover rainfall keeping an abundant source of
moisture at low levels. /Pelatti

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        60  68  55  70  54  74 / 100  90  50  40  30  10
Coeur d'Alene  59  68  54  70  54  74 /  90  90  50  50  30  20
Pullman        58  70  50  71  48  75 /  90  70  30  20  20  10
Lewiston       65  78  58  78  59  80 /  80  60  20  10  20  10
Colville       60  72  53  72  50  78 /  90 100  60  70  30  20
Sandpoint      59  66  52  70  50  72 /  90  90  70  70  50  30
Kellogg        56  67  52  70  53  72 /  90  80  60  50  40  30
Moses Lake     62  74  55  74  54  81 /  90  70  30  30  10  10
Wenatchee      62  72  57  73  57  80 / 100  80  50  30  10  10
Omak           63  72  56  73  56  82 /  90 100  70  50  20  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...

SEVERE THUNDERSTORM WATCH FOR ALL COUNTIES/ZONES UNTIL 1 AM.

ID...Flash Flood Watch through Friday afternoon for Northern
     Panhandle.

WA...Flash Flood Watch through Friday afternoon for East Slopes
     Northern Cascades-Northeast Mountains-Okanogan Highlands-
     Okanogan Valley-Waterville Plateau-Wenatchee Area.

&&
Hazardous weather outlook, Sep 5, 1:00 PM PDT, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
100 PM PDT THU SEP 5 2013

IDZ001-WAZ037-038-041>044-062000-
NORTHERN PANHANDLE-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
WATERVILLE PLATEAU-
100 PM PDT THU SEP 5 2013

...SEVERE THUNDERSTORM WATCH 511 IN EFFECT UNTIL 8 PM PDT...FOR
GARFIELD AND ASOTIN COUNTIES IN WASHINGTON AND LEWIS AND NEZ PERCE
COUNTIES IN IDAHO...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON AND NORTHEAST
WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO CONTINUE TODAY. SOME STORMS MAY
BE STRONG OR SEVERE DURING THE AFTERNOON AND EVENING
HOURS...PRODUCING LARGE HAIL OR DAMAGING WIND GUSTS. IN
ADDITION...THE ATMOSPHERE WILL FAVOR THE POSSIBILITY FOR LOCALIZED
FUNNEL CLOUDS OR WEAK SHORT LIVED TORNADOES. THE BEST POTENTIAL
WILL BE AWAY FROM THE MOUNTAINS IN THE OPEN TERRAIN.

IN ADDITION...SIGNIFICANT RAIN IS EXPECTED WITH THUNDERSTORMS THURSDAY
INTO FRIDAY. SOME LOCATIONS COULD PICK UP BETWEEN 1 TO 2 INCHES OF
RAIN RESULTING IN THE POTENTIAL FOR FLASH FLOODING WITH THE BEST
POTENTIAL IN BURN SCAR AREAS NEAR 2012 AND 2013 WILDFIRES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AREAS OF HEAVY RAINFALL WILL CONTINUE INTO FRIDAY RESULTING IN A
CONTINUED POTENTIAL FOR FLASH FLOODING.

IDZ002>004-WAZ033>036-062000-
COEUR D'ALENE AREA-IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
SPOKANE AREA-
100 PM PDT THU SEP 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
EAST CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST
WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED FOR TODAY AND TONIGHT. SOME STORMS
MAY BE STRONG OR SEVERE PRODUCING LARGE HAIL OR DAMAGING WIND
GUSTS IN THE AFTERNOON AND EVENING. HEAVY RAIN COULD RESULT IN
URBAN FLOODING WHERE THUNDERSTORMS MOVE OVER CITIES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

IDZ026-027-WAZ031-032-062000-
LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
100 PM PDT THU SEP 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO AND SOUTHEAST WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 8 PM PDT...FOR GARFIELD
AND ASOTIN COUNTIES IN WASHINGTON AND LEWIS AND NEZ PERCE COUNTIES
IN IDAHO.

STRONG THUNDERSTORMS ARE EXPECTED FOR TODAY AND TONIGHT. SOME
STORMS MAY BE SEVERE...PRODUCING LARGE HAIL OR DAMAGING WIND GUSTS
IN THE AFTERNOON AND EVENING. HEAVY RAIN COULD RESULT IN URBAN
FLOODING WHERE THUNDERSTORMS MOVE OVER CITIES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Local storm report, Sep 5, 1:51 PM PDT, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
151 PM PDT THU SEP 5 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     TSTM WND DMG     ENDICOTT                46.93N 117.69W
09/04/2013                   WHITMAN            WA   PUBLIC

            AT LEAST 10 TREES WERE BLOWN OVER IN TOWN
            WITH MORE DAMAGE TO OTHER TREES.

&&

IRIS SYSTEM
Special weather statement, Sep 5, 6:29 PM PDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
629 PM PDT THU SEP 5 2013

WAZ044-060215-
DOUGLAS WA-GRANT WA-
629 PM PDT THU SEP 5 2013

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  WEST CENTRAL GRANT COUNTY IN CENTRAL WASHINGTON
  SOUTH CENTRAL DOUGLAS COUNTY IN NORTH CENTRAL WASHINGTON

UNTIL 715 PM PDT

AT 627 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES NORTHWEST OF EPHRATA..MOVING WEST AT 10
MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
   PALISADES...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4756 12000 4754 11953 4737 11953 4736 11955
      4731 11997
TIME...MOT...LOC 0129Z 087DEG 8KT 4745 11966

TY

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 6:06 PM PDTSevere Thunderstorm WarningOTXAdams, Whitman39 min
Sep 5, 6:29 PM PDTSpecial Weather StatementOTXGrant46 min
Sep 5, 6:30 PM PDTSevere Thunderstorm WarningOTXAdams, Grant60 min
Sep 5, 6:46 PM PDTSpecial Weather StatementOTXDouglas44 min
Sep 5, 6:49 PM PDTSevere Thunderstorm WarningOTXAdams, Whitman56 min
Sep 5, 7:19 PM PDTSpecial Weather StatementOTXDouglas41 min
Sep 5, 7:36 PM PDTFlash Flood WarningOTXChelan4 hr
Sep 5, 7:36 PM PDTSpecial Weather StatementOTXGrant54 min
Sep 5, 7:51 PM PDTSevere Thunderstorm WarningOTXAdams, Lincoln, Spokane, Whitman54 min
Sep 5, 8:12 PM PDTSpecial Weather StatementOTXKittitas48 min
Sep 5, 8:24 PM PDTFlash Flood WarningOTXDouglas111 min
Sep 5, 8:36 PM PDTSpecial Weather StatementOTXLincoln, Spokane54 min
Sep 5, 8:42 PM PDTFlash Flood WarningOTXChelan, Douglas3 hr
Sep 5, 9:20 PM PDTFlash Flood WarningOTXDouglas3 hr
Sep 5, 9:58 PM PDTAreal Flood AdvisoryOTXChelan, Douglas, Okanogan24 hr
Sep 6, 12:34 AM PDTSpecial Weather StatementOTXFerry26 min
Sep 6, 12:58 AM PDTSpecial Weather StatementOTXFerry32 min
Sep 6, 1:05 AM PDTSpecial Weather StatementOTXFerry25 min
Sep 6, 12:49 PM PDTFlash Flood WarningOTXChelan86 min
Sep 6, 1:06 PM PDTFlash Flood WarningOTXChelan84 min
Sep 6, 1:30 PM PDTFlash Flood WarningOTXChelan90 min
Sep 6, 3:07 PM PDTSpecial Weather StatementOTXOkanogan23 min

Nearby

Severe Thunderstorm Warnings in Washington, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.